Alert archive / Texas / Winter Storm Warnings in 2014

Winter Storm Warning 1, NWS Midland/Odessa, TX

February 2, 2014Borden County, Dawson County, Scurry County, Texas

NWS Midland/Odessa, TX issued this winter storm warning at Feb 2, 2014, 8:28 AM CST for Borden County, Dawson County, Scurry County, Texas. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 2, 2014, 8:28 AM CST (14:28 UTC)
Expired
Feb 2, 2014, 12:27 PM CST
In force
4 hr
Issued by
NWS Midland/Odessa, TX

Counties Borden County, TX, Dawson County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 107 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 2, 8:38 AM CSTSNOW 0Gail, TX3-5 INCHES THROUGHOUT TOWN.
Feb 2, 9:00 AM CSTSNOW 3Lamesa, TX
Feb 2, 9:00 AM CSTSNOW 64 S Fluvanna, TXPUBLIC REPORT OF 5.5-6 INCHES OF SNOW NEAR FLUVANNA.
Feb 2, 9:00 AM CSTSNOW 65 S Fluvanna, TXPUBLIC REPORT OF 5.5-6 INCHES OF SNOW NEAR FLUVANNA.
Feb 2, 9:56 AM CSTSNOW 3.5Lamesa, TXLAMESA PD REPORTED 3.5 INCHES OF SNOW.
Feb 2, 9:57 AM CSTHEAVY SNOW 510 E Gail, TX4-6 INCHES OF SNOWFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

240 
WWUS44 KMAF 021428
WSWMAF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 AM CST SUN FEB 2 2014

...ACCUMULATING FREEZING RAIN...SLEET...AND SNOW EXPECTED TODAY
FOR THE PERMIAN BASIN...SOUTHEAST NEW MEXICO AND THE GUADALUPE
MOUNTAINS...

.AN APPROACHING UPPER LEVEL TROUGH WILL CONTINUE TO RESULT IN A
WINTRY MIX OF PRECIPITATION ACROSS SOUTHEAST NEW MEXICO AND WEST
TEXAS THROUGH THIS MORNING.  MUCH OF THE PRECIPITATION WILL FALL
AS SNOW AND SLEET, HOWEVER SOME FREEZING RAIN WILL ALSO FALL IN
THE GUADALUPE MOUNTAINS.  THE HEAVIEST WINTRY PRECIPITATION IS
EXPECTED ACROSS THE NORTHERN PERMIAN BASIN FROM LAMESA TO SNYDER
WHERE AN ADDITIONAL 1 TO 2 INCHES OF SNOWFALL IS EXPECTED THROUGH
NOON CST.  SNOW AND SLEET SLEET ACCUMULATIONS UP TO ONE INCH WILL
BE POSSIBLE OVER THE ADVISORY AREA.  PRECIPITATION WILL MOVE WEST
TO EAST AND SHOULD BEGIN TO TAPER OFF BY LATE AFTERNOON.

TXZ046>048-030000-
/O.UPG.KMAF.WW.Y.0001.000000T0000Z-140203T0000Z/
/O.NEW.KMAF.WS.W.0001.140202T1428Z-140203T0000Z/
DAWSON-BORDEN-SCURRY-
INCLUDING THE CITIES OF...LAMESA...GAIL...SNYDER
828 AM CST SUN FEB 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
WINTER STORM WARNING FOR MODERATE TO HEAVY SNOW...WHICH IS IN
EFFECT UNTIL 6 PM CST THIS EVENING. THE WINTER WEATHER ADVISORY
IS NO LONGER IN EFFECT. 

* EVENT...SNOW.

* TIMING...TODAY.

* IMPACTS...ACCUMULATING SNOW MAY CAUSE TRAVEL DISRUPTIONS...IF
  NOT SCATTERED POWER OUTAGES AS SNOW AND ICE ACCUMULATES ON POWER
  LINES AND NEARBY TREE BRANCHES.

* SNOW ACCUMULATIONS...NEW SNOWFALL OF 1 TO 2 INCHES. 3 TO 5
  INCHES TOTAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE DRIVE WITH EXTREME CAUTION. OVERPASSES AND BRIDGES WILL BE
THE FIRST TO FREEZE OVER. REDUCE DRIVING SPEEDS...LEAVE PLENTY OF
ROOM BETWEEN YOU AND THE MOTORIST AHEAD OF YOU AND ALLOW EXTRA
TIME TO REACH YOUR DESTINATION. AVOID SUDDEN BRAKING OR
ACCELERATION...AND BE ESPECIALLY CAUTIOUS ON HILLS OR WHEN MAKING
TURNS.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

NMZ027-028-TXZ059-258-030000-
/O.EXA.KMAF.WW.Y.0001.000000T0000Z-140203T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-LOVING-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...MENTONE...RED BLUFF LAKE...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
828 AM CST SUN FEB 2 2014 /728 AM MST SUN FEB 2 2014/

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
WINTER WEATHER ADVISORY FOR FREEZING RAIN AND SNOW...WHICH IS IN
EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING. 

* EVENT...FREEZING RAIN AND SNOW

* TIMING...TODAY, BUT MAINLY THIS MORNING.

* IMPACTS...ACCUMULATING ICE AND SNOW MAY CAUSE TRAVEL
  DISRUPTIONS... ESPECIALLY FOR MOTORISTS ON HIGHWAY 62/180
  THROUGH GUADALUPE PASS. 

* ICE ACCUMULATIONS...AROUND A TENTH OF AN INCH OF ICE...ONE HALF
  INCH OF SLEET...AROUND 1 INCH OF SNOW IS POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE DRIVE WITH EXTREME CAUTION. REDUCE DRIVING SPEEDS...LEAVE
PLENTY OF ROOM BETWEEN YOU AND THE MOTORIST AHEAD OF YOU...AND
ALLOW EXTRA TIME TO REACH YOUR DESTINATION.  AVOID SUDDEN BRAKING
OR ACCELERATION...AND BE ESPECIALLY CAUTIOUS ON HILLS OR WHEN
MAKING TURNS.

&&

$$

NMZ029-033-034-TXZ045-050>053-060>063-068>070-030000-
/O.CON.KMAF.WW.Y.0001.000000T0000Z-140203T0000Z/
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
ANDREWS-MARTIN-HOWARD-MITCHELL-WINKLER-ECTOR-MIDLAND-GLASSCOCK-
CRANE-UPTON-REAGAN-
INCLUDING THE CITIES OF...TATUM...HOBBS...LOVINGTON...EUNICE...
JAL...SEMINOLE...ANDREWS...STANTON...BIG SPRING...COLORADO CITY...
KERMIT...ODESSA...MIDLAND...GARDEN CITY...CRANE...MCCAMEY...
RANKIN...BIG LAKE
828 AM CST SUN FEB 2 2014 /728 AM MST SUN FEB 2 2014/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM
MST/ THIS EVENING...

* EVENT...SLEET AND SNOW

* TIMING...TODAY.

* IMPACTS...ACCUMULATING SLEET AND SNOW MAY CAUSE TRAVEL 
  DISRUPTIONS...ESPECIALLY FOR MOTORISTS DRIVING ON INTERSTATE 
  20 FROM ODESSA UP THROUGH COLORADO CITY...U.S. 87 FROM O 
  DONNELL TO BIG SPRING...U.S. 84 FROM FLUVANNA TO SWEETWATER... 
  AND U.S. 180 FROM HOBBS EAST THROUGH SNYDER. IN ADDITION... 
  SCATTERED POWER OUTAGES ARE POSSIBLE AS ICE ACCUMULATES ON 
  POWER LINES AND NEARBY TREE BRANCHES. 

* ICE ACCUMULATIONS...UP TO A TENTH OF AN INCH OF ICE...ONE HALF 
  INCH OF SLEET...AND 1 TO 3 INCHES OF SNOW IS POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE DRIVE WITH EXTREME CAUTION. OVERPASSES AND BRIDGES WILL BE
THE FIRST TO FREEZE OVER. REDUCE DRIVING SPEEDS...LEAVE PLENTY OF
ROOM BETWEEN YOU AND THE MOTORIST AHEAD OF YOU... AND ALLOW EXTRA
TIME TO REACH YOUR DESTINATION. AVOID SUDDEN BRAKING OR
ACCELERATION...AND BE ESPECIALLY CAUTIOUS ON HILLS OR WHEN MAKING
TURNS.

&&

$$
1 follow-up statement
124 
WWUS44 KMAF 021827
WSWMAF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1227 PM CST SUN FEB 2 2014


TXZ046>048-021930-
/O.CAN.KMAF.WS.W.0001.000000T0000Z-140203T0000Z/
DAWSON-BORDEN-SCURRY-
INCLUDING THE CITIES OF...LAMESA...GAIL...SNYDER
1227 PM CST SUN FEB 2 2014

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
WINTER STORM WARNING. 

ONLY LIGHT SNOW IS EXPECTED TO CONTINUE OVER THE WESTERN LOW
ROLLING PLAINS THIS AFTERNOON. SINCE LITTLE ADDITIONAL
ACCUMULATION OF SNOW IS EXPECTED, THE WINTER STORM WARNING HAS
BEEN CANCELLED.  

$$

NMZ027>029-033-034-TXZ045-050>053-059>063-068>070-258-021930-
/O.CAN.KMAF.WW.Y.0001.000000T0000Z-140203T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
ANDREWS-MARTIN-HOWARD-MITCHELL-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-CRANE-UPTON-REAGAN-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...ANDREWS...STANTON...BIG SPRING...COLORADO CITY...
MENTONE...RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...
GARDEN CITY...CRANE...MCCAMEY...RANKIN...BIG LAKE...
GUADALUPE MOUNTAINS NP...PINE SPRINGS
1227 PM CST SUN FEB 2 2014 /1127 AM MST SUN FEB 2 2014/

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

ONLY LIGHT SNOW IS EXPECTED TO CONTINUE OVER THE PERMIAN BASIN 
THIS AFTERNOON.  SINCE LITTLE ADDITIONAL ACCUMULATION OF SNOW IS
EXPECTED, THE WINTER WEATHER ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this winter storm warning went out at Feb 2, 8:09 AM CST, 19 minutes earlier.

Area forecast discussion, Feb 2, 8:09 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
809 AM CST Sun Feb 2 2014

.UPDATE...

Update to upgrade to a Winter Storm Warning over portions of the
western Low Rolling Plains, and extend the Winter Weather Advisory
westward to include Eddy County, Loving County and the Guadalupe
Mountains.

&&

.DISCUSSION...

An upper trough over New Mexico will continue to translate eastward,
with lift ahead of, and under, it resulting in a wintry mix of
precipitation across southeast New Mexico and west Texas.  KMAF
radar indicates a heavier band of precipitation traversing the
Permian Basin as of 02/1350Z, mainly consisting of sleet and snow.
Further west, lighter precipitation ranges from freezing rain at
Guadalupe Pass to light snow in Artesia.  Temperatures are below
freezing over the northern half of the forecast area, so wintry
precipitation will be accumulating for the next few hours as the
ua trough moves overhead.

After making calls around the forecast area, have decided to upgrade
Dawson, Borden and Scurry counties to a Winter Storm Warning as
there is already 3 to 3.5 inches of snow on the ground.  The current
band of precipitation will likely result in another inch or two in
these areas.  Will also extend the Winter Weather advisory westward
across Eddy County and Loving County, and into the Guadalupe
Mountains.  Although precipitation will be lighter in these areas,
there will be enough for icing problems due to surface temperatures
below freezing.  The Winter Weather Advisory will continue as is
over the rest of the Permian Basin where additional sleet and snow
will accumulate to about one half to one inch.  An update will
follow shortly for these changes.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 31  20  44  28  /  60  10   0  10
BIG SPRING TX              31  19  42  28  /  80  10  10  10
CARLSBAD NM                36  26  47  29  /  60   0   0  10
DRYDEN TX                  47  29  50  35  /  30   0   0  10
FORT STOCKTON TX           39  26  52  35  /  40   0   0  10
GUADALUPE PASS TX          36  24  52  27  /  50   0   0  10
HOBBS NM                   30  19  45  27  /  60   0   0  10
MARFA TX                   50  19  54  23  /  20   0   0  10
MIDLAND INTL AIRPORT TX    32  18  43  28  /  70  10   0  10
ODESSA TX                  33  20  48  28  /  70   0   0  10
WINK TX                    36  24  51  29  /  50   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY until 5 PM MST this afternoon FOR THE
     FOLLOWING ZONES... Central Lea County...Eddy County
     Plains...Guadalupe Mountains of Eddy County...Northern Lea
     County...Southern Lea County.

TX...WINTER WEATHER ADVISORY until 6 PM CST /5 PM MST/ this evening
     FOR THE FOLLOWING ZONES... Andrews...Crane...Ector...
     Gaines...Glasscock...Guadalupe Mountains...Howard...
     Loving...Martin...Midland...Mitchell...Reagan...Upton...
     Winkler.

     WINTER STORM WARNING until 6 PM CST this evening FOR THE
     FOLLOWING ZONES... Borden...Dawson...Scurry.

&&

67/44
Hazardous weather outlook, Feb 2, 4:07 AM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CST SUN FEB 2 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
407 AM CST SUN FEB 2 2014 /307 AM MST SUN FEB 2 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN...SLEET...AND SNOW IS EXPECTED TODAY ACROSS MUCH OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. UP TO A QUARTER INCH OF
FREEZING RAIN AND SLEET WITH 1 TO 3 INCHES OF SNOW IS EXPECTED
ACROSS THE NORTHERN PERMIAN BASIN. ACROSS THE REST OF THE PERMIAN
BASIN AND SOUTHEAST NEW MEXICO...UP TO FIFTEEN HUNDREDTHS OF AN
INCH OF SLEET AND FREEZING RAIN WITH AN INCH OR LESS OF SNOW IS
EXPECTED TODAY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE
PERMIAN BASIN TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 2:58 PM CSTHigh Wind WatchMAF24 hr

Nearby

Winter Storm Warnings in Texas, 2014Every winter storm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.